Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 65, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 5, 2016, 11:32 PM CDT for 5 counties in Iowa. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2016, 11:32 PM CDT (04:32 UTC)
- Expired
- Jul 6, 2016, 12:30 AM CDT
- In force
- 58 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Boone County, IA, Calhoun County, IA, Carroll County, IA, Greene County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 81 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 11:40 PM CDT | TSTM WND GST 62 | Lake City, IA | MEASURED BY HOME WEATHER STATION. |
| Jul 6, 12:15 AM CDT | TSTM WND DMG | Ogden, IA | 2-4 TREE BRANCHES DOWN, MAINLY NORTH SIDE OF TOWN. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 10:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4273 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1614 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.3
The text
As transmitted.
453
WUUS53 KDMX 060432
SVRDMX
IAC015-025-027-073-187-060530-
/O.NEW.KDMX.SV.W.0065.160706T0432Z-160706T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1132 PM CDT TUE JUL 5 2016
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN WEBSTER COUNTY IN CENTRAL IOWA...
SOUTHERN CALHOUN COUNTY IN WEST CENTRAL IOWA...
NORTHEASTERN CARROLL COUNTY IN WEST CENTRAL IOWA...
GREENE COUNTY IN WEST CENTRAL IOWA...
WESTERN BOONE COUNTY IN CENTRAL IOWA...
* UNTIL 1230 AM CDT
* AT 1131 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GLIDDEN...
OR 7 MILES EAST OF CARROLL...MOVING EAST AT 55 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
JEFFERSON...OGDEN...LAKE CITY...GLIDDEN...GOWRIE...DAYTON...GRAND
JUNCTION...COALVILLE...SCRANTON...OTHO...LEHIGH...DUNCOMBE...
CHURDAN...CALLENDER...FARNHAMVILLE...LOHRVILLE...HARCOURT...
RIPPEY...PATON AND BOXHOLM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. THIS STORM IS PRODUCING WIDESPREAD
WIND DAMAGE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!
&&
LAT...LON 4234 9484 4251 9398 4191 9393 4195 9474
TIME...MOT...LOC 0431Z 264DEG 49KT 4210 9473
HAIL...1.00IN
WIND...70MPH
$$
DONAVON3 follow-up statements
440
WWUS53 KDMX 060448
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1148 PM CDT TUE JUL 5 2016
IAC015-025-027-073-187-060530-
/O.CON.KDMX.SV.W.0065.000000T0000Z-160706T0530Z/
WEBSTER IA-CALHOUN IA-CARROLL IA-GREENE IA-BOONE IA-
1148 PM CDT TUE JUL 5 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTHERN WEBSTER...SOUTHERN CALHOUN...NORTHEASTERN CARROLL...
GREENE AND WESTERN BOONE COUNTIES...
AT 1147 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
JEFFERSON...MOVING EAST AT 55 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...CARROLL AIRPORT REPORTED 69 MPH WINDS AT 1143 PM.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
JEFFERSON...OGDEN...LAKE CITY...GLIDDEN...GOWRIE...DAYTON...GRAND
JUNCTION...COALVILLE...SCRANTON...OTHO...LEHIGH...DUNCOMBE...
CHURDAN...CALLENDER...FARNHAMVILLE...LOHRVILLE...HARCOURT...RIPPEY...
PATON AND BOXHOLM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. THIS STORM IS PRODUCING WIDESPREAD
WIND DAMAGE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.
&&
LAT...LON 4234 9484 4251 9398 4191 9393 4195 9474
TIME...MOT...LOC 0447Z 264DEG 49KT 4212 9442
HAIL...1.00IN
WIND...70MPH
$$
DONAVON167
WWUS53 KDMX 060519
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1219 AM CDT WED JUL 6 2016
IAC015-025-027-073-187-060530-
/O.CON.KDMX.SV.W.0065.000000T0000Z-160706T0530Z/
WEBSTER IA-CALHOUN IA-CARROLL IA-GREENE IA-BOONE IA-
1219 AM CDT WED JUL 6 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTHERN WEBSTER...SOUTHEASTERN CALHOUN...EAST CENTRAL CARROLL...
GREENE AND WESTERN BOONE COUNTIES...
AT 1218 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
BOONE...MOVING EAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...AT 1140 PM LAKE CITY WEATHER STATION REPORTED 62 MPH WIND
GUSTS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
JEFFERSON...OGDEN...GOWRIE...DAYTON...GRAND JUNCTION...SCRANTON...
LEHIGH...CHURDAN...FARNHAMVILLE...LOHRVILLE...HARCOURT...RIPPEY...
PATON...BOXHOLM...PILOT MOUND...FRASER...RALSTON...DANA...BEAVER AND
BERKLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4224 9463 4239 9397 4191 9393 4195 9471
TIME...MOT...LOC 0518Z 264DEG 49KT 4216 9385
HAIL...1.00IN
WIND...60MPH
$$
KOTENBERG970
WWUS53 KDMX 060529
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1229 AM CDT WED JUL 6 2016
IAC015-025-027-073-187-060539-
/O.EXP.KDMX.SV.W.0065.000000T0000Z-160706T0530Z/
WEBSTER IA-CALHOUN IA-CARROLL IA-GREENE IA-BOONE IA-
1229 AM CDT WED JUL 6 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WEBSTER...
SOUTHEASTERN CALHOUN...EAST CENTRAL CARROLL...GREENE AND WESTERN
BOONE COUNTIES WILL EXPIRE AT 1230 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FOR
WEST CENTRAL AND CENTRAL IOWA.
LAT...LON 4224 9463 4239 9397 4191 9393 4195 9471
TIME...MOT...LOC 0529Z 264DEG 49KT 4218 9364
$$
KOTENBERGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:53 PM CDT, 4 hours 39 minutes earlier.
Area forecast discussion, Jul 5, 6:53 PM CDT, 4 hours 39 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 653 PM CDT Tue Jul 5 2016 .SHORT TERM.../Tonight/ Issued at 351 PM CDT Tue Jul 5 2016 Focus for tonight will be on thunderstorm chances and severe weather chances this evening into the overnight hours. Large elongated area of low pressure situated to the west/northwest across central NE/SD/MN. A large amount of instability in place across the area, however low level lapse rates weak with large cap in place initially. Dewpoints have risen even higher across the state with some sites around 80 degrees, with the high surface moisture expected to continue to pool ahead of the storms this evening. A few light elevated showers/storms have tried to pop this afternoon, but cap is just too strong. Expect majority of activity later this evening. A cluster of storms has already developed across WC MN and another large storm across central SD. These storms continue to develop on the warm front, with further development expected later further SW along the sfc trough axis into NE. The storms in SD/NE are expected to connect and grow into a large MCS to move through the CWA this evening/tonight. Shear is decent, but not excessive and should sustain the severe threat especially along and north of HWY 20 where deep layer shear greater than 30kts. LLJ to become oriented into northern/central IA with additional development possible south and west of the main complex. PWATS currently around 1.7 inches and are expected to increase to around 2.0 inches late tonight as moisture transport becomes oriented directly into the state. The activity is expected to be progressive to the southeast, therefore the flash flood threat does appear to be limited. However some brief locally heavy rain is possible with the large amount of moisture available. .LONG TERM.../Wednesday through Tuesday/ Issued at 351 PM CDT Tue Jul 5 2016 Main forecast concern remained focused on convective potential Wednesday night and again Thursday into Thursday evening. Leaned toward the ECMWF for much of the forecast package as it continues to be consistent from run-to-run late this week and into the weekend. Wednesday into Thursday...Lingering pops across the south to southeast Wednesday morning with a diminishing MCS in this location. A break in the thunderstorm chances during the afternoon into the evening Wednesday before the next overnight convection develops by around 03z Thursday. ECMWF is slightly slower with the shortwave and has the strong forcing for ascent between 06-12z Thursday, while the GFS is roughly 3 hours sooner. Delayed onset of likely pops Wednesday night until after 06z Thursday, and could possibly go dry over at least the southeast during the evening tomorrow night. Again, northern Iowa looks to see the bulk of the precipitation in the location of the best moisture convergence. Main threat will be heavy rain with warm layer clouds depths around 14kft, PWATs 1.5 to near 2.0 inches, and fairly steep mid- level lapse rates. Severe threat remains minimal as the low level shear remains weak, even though deep layer shear looks viable for updraft sustainability. Plus with decent amount CAPE developing Wednesday, cannot rule out some elevated hail producers over western to northern portions of the forecast area. A potent 500mb trough and associated front will move across the state beginning late in the afternoon Thursday over the northwest and then pushes east-southeast Thursday evening. ECMWF is slightly further south with the QPF bullseye and the strongest forcing, but the NAM/GFS/ECMWF are in decent agreement with timing. Strong vort max and deepening low pressure throughout the day Thursday with potent 0-6km shear nearing 50 knots, 0-1km and 0-3km bulk shear in the 20-30 knot range, and a good amount of instability building ahead of the trough Thursday. Good veering in the forecast soundings Thursday afternoon into the evening with sickle-shape hodographs by 00z Friday per BUFR soundings at DSM to MCW. All modes of severe weather look possible and the Slight Risk has a good potential for an upgrade during future forecast updates. Thus, Thursday is shaping up to be one of the better widespread severe potentials that central Iowa has seen this convective season. Friday through Monday...leaned toward a drier forecast during this time frame with the ECMWF keeping the surface high pressure in control of the weather pattern. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 651 PM CDT Tue Jul 5 2016 VFR conditions are expected through the TAF period with the exception of periods late this evening and overnight as showers and thunderstorms progress south and east through primarily northern Iowa. Isolated storms may persist across southeast portions of Iowa into the day tomorrow. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for Adair-Adams- Audubon-Cass-Clarke-Dallas-Decatur-Guthrie-Madison-Polk-Ringgold- Taylor-Union-Warren. && SHORT TERM...Beerends LONG TERM...Podrazik AVIATION...Skow
Hazardous weather outlook, Jul 5, 8:20 PM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 820 PM CDT TUE JUL 5 2016 IAZ004>007-015>017-025>028-070130- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- WRIGHT-FRANKLIN-BUTLER-BREMER- 820 PM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY TONIGHT...WITH A MODERATE RISK OF SEVERE WEATHER. DAMAGING WINDS ARE THE MAIN SEVERE THREAT...WITH LARGE HAIL AND HEAVY RAIN A SECONDARY THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS CHANCES STAY IN THE FORECAST THROUGH MIDWEEK...MAINLY WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WIND AND LOCALLY HEAVY RAIN. OTHER THUNDERSTORM CHANCES ARE ALSO IN THE FORECAST SATURDAY NIGHT AND AROUND MONDAY OR TUESDAY. THE SEVERE WEATHER POTENTIAL FROM THE WEEKEND INTO EARLY NEXT WEEK WILL BE BETTER DEFINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SEVERAL TIMES FROM THIS EVENING THROUGH THURSDAY NIGHT. IAZ023-024-033>039-044>050-057>062-075-070130- POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY- BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-MAHASKA- 820 PM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY TONIGHT...WITH AN ENHANCED THREAT OF SEVERE STORMS. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE THREATS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS CHANCES STAY IN THE FORECAST THROUGH MIDWEEK...MAINLY WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WIND AND LOCALLY HEAVY RAIN. OTHER THUNDERSTORM CHANCES ARE ALSO IN THE FORECAST SATURDAY NIGHT AND AROUND MONDAY OR TUESDAY. THE SEVERE WEATHER POTENTIAL FROM THE WEEKEND INTO EARLY NEXT WEEK WILL BE BETTER DEFINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SEVERAL TIMES FROM THIS EVENING THROUGH THURSDAY NIGHT. IAZ070>074-081>086-092>097-070130- CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-MONROE- WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 820 PM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THUNDERSTORMS THAT ARE POSSIBLE LATE THIS EVENING INTO THE OVERNIGHT HOURS. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE THREAT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS CHANCES STAY IN THE FORECAST THROUGH MIDWEEK...MAINLY WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WIND AND LOCALLY HEAVY RAIN. OTHER THUNDERSTORM CHANCES ARE ALSO IN THE FORECAST SATURDAY NIGHT AND AROUND MONDAY OR TUESDAY. THE SEVERE WEATHER POTENTIAL FROM THE WEEKEND INTO EARLY NEXT WEEK WILL BE BETTER DEFINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SEVERAL TIMES FROM TONIGHT THROUGH THURSDAY NIGHT.
In the hours before
Local storm report, Jul 5, 11:21 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1121 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM TSTM WND GST DENISON 42.02N 95.35W
07/05/2016 E75 MPH CRAWFORD IA TRAINED SPOTTER
TREE DAMAGE AT THE DENISON AIRPORT. PEA
SIZED HAIL. WIND SPEED ESTIMATED.
&&
BSSLocal storm report, Jul 5, 11:23 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1123 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 PM TSTM WND DMG DOW CITY 41.93N 95.49W
07/05/2016 CRAWFORD IA FIRE DEPT/RESCUE
DOW CITY FIRE CHIEF REPORTED SEVERAL POWER
LINES DOWN ACROSS TOWN.
&&
KKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 10:24 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 51 min |
| Jul 5, 10:54 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Sac | 51 min |
| Jul 6, 12:14 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Hamilton, Hardin, Polk and 2 more | 46 min |
| Jul 6, 12:49 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 41 min |
| Jul 6, 1:24 AM CDT | Special Weather Statement | DMX | Black Hawk, Grundy, Marshall, Tama | 51 min |
| Jul 6, 2:03 AM CDT | Special Weather Statement | DMX | Poweshiek | 42 min |
| Jul 6, 8:25 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Monroe, Wapello | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.